This site introduces events at HIAS GLECS (Hitotsubashi Institute for Advanced Studies, Research Center for Global Economic Systems).

International Conference for the Philosophy of the Social Sciences: Human Dignity and Well-being

Asia/Tokyo
Sano Shoin, 1F-Conference Room - Sano Shoin Hall (Hitotsubashi University)

Sano Shoin, 1F-Conference Room - Sano Shoin Hall

Hitotsubashi University

2-1 Naka, Kunitachi, Tokyo 186-8601 JAPAN
50
Show room on map
Description

Registrants will get the information on how to participate in the online conference.  Deadline of the registration is 11 March.

Purpose:

In commemoration of the fifth anniversary of the Research Center for Normative Economics, Institute of Economic Research (IER), Hitotsubashi University and in celebration of the 94th Japanese-German Society of Applied Ethics, we will hold a trans-disciplinary conference and create a place for sharing and utilizing the knowledge of the philosophies of social sciences.

This conference has a good variety of theories and issues including "human rights, dignity and happiness", "democracy, social choice and publicness", "adversities, contingencies and capabilities", "justice, reciprocity and recognition" etc. This conference may provide new insights on how to reconstruct the political liberalism with excellent research contributions in different fields such as social choice theory, decision theory, game theory, political philosophy, economic history, humanities and arts.

We will welcome discussions on new ideas/foundations/issues, as well as communications among all participants. Each presenter should invite and encourage questions and comments from discussants and the audience. Anybody who is interested in the subjects will be very welcome to participate.

Co-organizers:

  • Department of Social Sciences, Hitotsubashi University
  • Hitotsubashi Institute for Advanced Study, Research Center for Global Economic Systems (HIAS GLECS)
  • The Research Center for Normative Economics, IER

Funded by:

  • "Towards a global standard of dignity as a philosophical concept: theoretical approaches, conceptual histories, and cross-cultural comparisons", Grant-in-Aid for Scientific Research (S), Grant Number 18H05218
  • "Implementation of welfare transportation system based on the capability approach and construction of research analysis program", Grant-in-Aid for Scientific Research (A), Grant Number 19H00595
  • "Construction of <A Theory of Capability Justice> based on trans-disciplinary perspective", Grant-in-Aid for Challenging Research (Exploratory), Grant Number 18K18569
  • HIAS GLECS, "Norms, Institutions, and Mechanism Design: Theoretical and Empirical Studies for Comprehensive Social Sciences"

Commentators:

Jean-Pascal Bassino (École Normale Supérieure de Lyon / Hitotsubashi University)
Susumu Cato (The University of Tokyo)
Daisuke Hirata (Hitotsubashi University)
Akira Inoue (The University of Tokyo)
Tetsuji Iseda (Kyoto University)
Kohei Kamaga (Sophia University)
Yusuke Kasuya (Kobe University)
Atsushi Komine (Ryukoku University)
Kaname Miyagishima (Aoyama Gakuin University)
Tamotsu Nishizawa (Teikyo University)
Norihito Sakamoto (Tokyo University of Science)
Makoto Usami (Kyoto University)
Yuichi Yamamoto (Hitotsubashi University)
Kei Yoshida (Waseda University)

 

Conference Secretariat:

    • 13:00 15:50
      Session I

      Chair: Yukinobu Kitamura (Hitotsubashi University)

      • 13:00
        Opening Remarks 20m
        Speakers: Toshiaki Watanabe (Director of IER, Hitotsubashi University), Yasushi Kato (Organizers, Hitotsubashi University), Reiko Gotoh (Organizers, Hitotsubashi University)
      • 13:20
        Dividing the Moral Labor of Respecting Human Dignity 1h 10m
        Speaker: Henry Richardson (Georgetown University)
      • 14:30
        Coffee Break 10m
      • 14:40
        Belief-Free Preference Aggregation 1h 10m

        joint with Satoshi Nakada, Shmuel Nitzan and Norio Takeoka

        Speaker: Takashi Ui (Hitotsubashi University)
    • 15:50 16:10
      Coffee Break 20m
    • 16:10 17:50
      Session II

      Chair: Norio Takeoka (Hitotsubashi University)

      • 16:10
        A Theory of Moral Authority: Moral Choices Under Moral Network Externality 30m

        joint with Avner Greif

        Speaker: Øivind Schøyen (JSPS, Hitotsubashi University)
      • 16:40
        Coffee Break 10m
      • 16:50
        Intuitive Beliefs 1h
        Speaker: Jawwad Noor (Boston University)
    • 18:00 19:30
      Working Dinner 1h 30m
    • 09:25 10:40
      Session III

      Chair: Takashi Ui (Hitotsubashi University)

      • 09:25
        Welcome Remarks 5m
        Speaker: Koichi Tadenuma (President, Hitotsubashi University)
      • 09:30
        Toward Utilitarian Moral Sentiments for an Ethically Sophisticated Impartial Benefactor (tentative) 1h 10m
        Speaker: Peter Hammond (University of Warwick)
    • 10:40 11:00
      Coffee Break 20m
    • 11:00 12:40
      Session IV

      Chair: Daisuke Hirata (Hitotsubashi University)

      • 11:00
        Critical-level Sufficientarianism 50m

        joint with Walter Bossert and Susumu Cato

        Speaker: Kohei Kamaga (Sophia University)
      • 11:50
        Equity Principles and Interpersonal Comparison of Well-being 50m
        Speaker: Norihito Sakamoto (Tokyo University of Science)
    • 12:40 14:00
      Lunch 1h 20m
    • 14:00 15:40
      Session V

      Chair: Yuichi Yamamoto (Hitotsubashi University)

      • 14:00
        Climate Change Justice: Historical Accountability and Equal Treatment 50m
        Speaker: Biung-Ghi Ju (Seoul National University)
      • 14:50
        Equity and Time Consistency for Intertemporal Social Decisions 50m
        Speaker: Kaname Miyagishima (Aoyama Gakuin University)
    • 15:40 16:00
      Coffee Break 20m
    • 16:00 18:10
      Session VI

      Chair: Chiaki Moriguchi (Hitotsubashi University)

      • 16:00
        The Necessity of Time Inconsistency for Intergenerational Equity 50m

        joint with Tapan Mitra and Kuntal Banerjee

        Speaker: Geir Asheim (University of Oslo)
      • 16:50
        Short Coffee Break 10m
      • 17:00
        Market Virtues and Respect for Human Dignity 1h 10m

        joint with Luis Calderon and Robert Talisse

        Speaker: John Weymark (Vanderbilt University)
    • 18:10 18:30
      Closing Remarks: Philosophy in/for Economic Theory 20m
      Speaker: Reiko Gotoh (Hitotsubashi University)
    • 18:30 20:30
      Dinner (by invitation only) 2h